Heavy Snow, Gallatin
- When
- December 9, 11:00 PM MST to December 10, 9:00 AM MST
- Where
- Gallatin forecast zone
- Reported by
- SNOTEL
Black Bear SNOTEL reported heavy snowfall of 12 inches in 10 hours; elevation 8170 feet.
A low pressure system brought strong winds to the Rocky Mountain Front and adjacent plains as well as new snow in the mountains of Southwest Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system brought strong winds to the Rocky Mountain Front and adjacent plains as well as new snow in the mountains of Southwest Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 10:35 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MST Sun Dec 9 2012 UPDATED AVIATION .UPDATE... Latest model runs are still on track in taking a weather disturbance that was near the central Alberta/British Columbia border early Sunday evening southeast and into northwest Montana after midnight and then through southwest Montana late Monday morning and early Monday afternoon. Have backed off on the chances of snow for two areas the rest of tonight and Monday. One is over a portion of the Plains due to downslope effects. The other is also due to downslope effects from a northwest flow aloft over higher mountains to the northwest and is located from the Helena valley into the Beaverhead Valley. Will leave in the high chances of snow over the higher terrain of southern Madison and Gallatin Counties north to the Little Belt Mountains due to upslope effects of the northwest flow aloft. Although have left in the high chances of snow for these latter areas guidance suggests lower precipitation amounts than what was in the inherited forecast so have lowered amounts. Am coming up with snow amounts less than 2 inches for the lower valleys and generally 3 to 6 inches in the mountains. Latest guidance suggests temperatures will not fall much the rest of tonight and could even warm in a few locations so have raised forecast lows. Will continue with the current snow and blowing snow advisory but will lower snow accumulations. As for the high wind warning for the Rocky Mountain Front latest observations indicate slightly lower wind speeds than late this afternoon but wind speeds are not all that much lower than high wind criteria so will continue with the warning. Blank && .DISCUSSION... /ISSUED 302 PM MST Sun Dec 9 2012/ Tonight through Tuesday...Expect gusty winds to continue along the front range of the Rockies and adjacent plains...so the blowing snow advisory will continue. Light snow will develop over the mountains later tonight as an upper level disturbance moves southeastward through the region. Southwest Montana should see some accumulating snowfall, still a bit uncertain on snow amounts in the valleys, thus evening shift will look closer to see if an advisory is necessary. Light snow tapers off during the afternoon on Monday with just some scattered snow showers continuing Monday night into Tuesday. Overnight lows will not fall much tonight, with slightly warmer temperatures expected for Monday. On Tuesday, expect warmer air to continue to move into the region, but I still stayed a touch below guidance. Brusda TUESDAY NIGHT THROUGH SUNDAY...Forecast period begins with weak high pressure ridge drifting from central MT into ern MT while a deep upper level trof along the Canadian/US coast begins to split into northern/southern components. As discussed here yesterday, the GFS model had begun to move away from its earlier solutions that indicated a sharp cold front with accompanying snow and chilly temperatures would impact all of central and southwest MT. Latest GFS runs continue that trend and are in better agreement with the European model solution that pushes the front front across only the Hi-line and portions of central MT on Wed as the northern branch of the trof tracks moves across southwest Canada. However, the models are still not in sync on precipitation coverage with the front, as the European model shows little precip except over southwest MT, which is tied more to moist southwest flow from the southern branch of the split-flow pattern. For now, have kept a chance of light snow across all parts of our region on Wed. The axis of the northern branch trof looks to pass through central/southwest MT by Thurs aftn with a transient high pressure ridge bringing gradually clearing skies and dry conditions that should continue through Fri. Model agreement breaks down for next weekend with the GFS indicating progressive west/northwest flow with periods of snow for the Rocky Mtn Front and southwest mtns while the European model develops another deep trof along the coast and brings it ashore with snow along the Continental Divide on Sunday. High temperatures look to hold close to normal (low to mid 30s) each day for the entire forecast period. Waranauskas && .AVIATION... UPDATED 0600Z. Gusty westerly winds are expected along the Rocky Mountain Front and adjacent plains tonight. Wind gusts up to 45kts are possible at KCTB and up to 30kts for KGTF and KLWT. Mid-level clouds will continue to increase this evening and tonight as a weak disturbance moves through the area. Light snow is possible for KHLN, KBZN and KLWT tonight into Monday morning with MVFR/IFR conditions possible in and near areas of precipitation. Also added VCSH for KGTF where flurries or light snow showers are possible after midnight through early Monday morning. Widespread mountain obscuration is also expected. Strong westerly winds will continue through Monday over north-central Montana. MLV && .PREV DISCUSSION... /ISSUED 450 PM MST Sun Dec 9 2012/ FXUS65 KTFX 092355 AFDTFX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 450 PM MST Sun Dec 9 2012 UPDATED AVIATION UPDATE... High winds have developed along portions of the Rocky Mountain Front in response to strong pressure falls at the surface over north central Montana and southeast Alberta. It looks like pressure gradients over the Rocky Mountain Front will continue strong until the passage of a weather disturbance aloft later tonight after which the gradients will weaken. A high wind warning has been issued. && .PRELIMINARY POINT TEMPS/POPS... GTF 22 34 27 41 / 30 30 10 10 CTB 19 32 22 38 / 20 10 10 10 HLN 18 28 22 36 / 50 50 20 20 BZN 15 28 16 36 / 80 70 20 20 WEY 9 21 12 26 / 80 80 40 40 DLN 17 29 18 36 / 50 50 20 20 HVR 12 29 14 35 / 10 10 10 10 LWT 18 30 18 38 / 40 40 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until Noon MST Monday Cascade...Central and Southern Lewis and Clark...Eastern Glacier...Eastern Pondera...Eastern Teton...Northern Rocky Mountain Front... Southern Rocky Mountain Front...Toole. HIGH WIND WARNING until 4 AM MST Monday Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 446 PM MST SUN DEC 9 2012 MTZ010-012-014-044-046-049-110000- EASTERN GLACIER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- TOOLE-EASTERN PONDERA-EASTERN TETON- 446 PM MST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL CONTINUE IN EFFECT UNTIL NOON MST MONDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ008-011-013-015-045-047-050>055-110000- BEAVERHEAD-HILL-CHOUTEAU-MADISON-LIBERTY-BLAINE-JUDITH BASIN- FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 446 PM MST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MTZ009-048-102345- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 446 PM MST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL CONTINUE IN EFFECT UNTIL NOON MST MONDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS...OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. ALSO REPORTS OF OF SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 13 W BYNUM 47.98N 112.59W
12/09/2012 M58 MPH TETON MT MESONET
&&
BLANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
12/09/2012 M64 MPH GLACIER MT DEPT OF HIGHWAYS
TWO MEDICINE DEPT OF TRANSPORTATION SITE
&&
BLANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND GST 13 W BYNUM 47.98N 112.59W
12/09/2012 M60 MPH TETON MT MESONET
&&
UTTECH2 heavy snow. Local standard time, as filed.
Black Bear SNOTEL reported heavy snowfall of 12 inches in 10 hours; elevation 8170 feet.
Elk Peak SNOTEL reported heavy snowfall of 9 inches in 9 hours; elevation 7600 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426305, 426307.